Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 92, NWS Tallahassee, FL

May 28, 2014Brooks County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 28, 2014, 5:28 PM EDT for Brooks County, Thomas County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2014, 5:28 PM EDT (21:28 UTC)
Expired
May 28, 2014, 6:00 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 73 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WUUS52 KTAE 282128
SVRTAE
GAC027-275-282200-
/O.NEW.KTAE.SV.W.0092.140528T2128Z-140528T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
528 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 600 PM EDT

* AT 524 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED NEAR BOSTON...OR
  NEAR PIDCOCK...AND MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAVO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3093 8396 3103 8364 3072 8363 3069 8378
TIME...MOT...LOC 2128Z 162DEG 13KT 3077 8372

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:56 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 28, 2:56 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EDT Wed May 28 2014

.Near Term [Through Tonight]...
The upper low located across northwestern Louisiana will continue
to slowly move eastward overnight. Ongoing convective activity
from Wednesday afternoon will diminish shortly after midnight.
Model guidance is in fairly good agreement that with the presence
of the upper low nearby, offshore convection south of the
Panhandle will fire up before sunrise. A few of these
showers/storms could approach the coast before sunrise. With a
little bit stronger southerly flow overnight and leftover
cloudiness, do not anticipate widespread fog development. Will be
a warm night with lows inland generally in the upper 60s.

.Short Term [Thursday Through Friday Night]...
Upper low currently centered over east Texas will inch closer to
the region over the next 24 hours, reaching northern Louisiana by
Thursday afternoon. This will allow for deep moisture to continue
to increase across the area, along with weak large scale forcing, with
likely PoPs in the forecast. Best rain chances will be over the
Panhandle, with another local max along the I-75 corridor with
enhancement from the Gulf and Atlantic seabreezes. May see a bit
of a minimum in coverage in the central Big Bend, which will be
between the best areas of forcing. Temperatures will be highly
dependent on rain coverage for Thursday, with lower max temps
likely in the Panhandle where thunderstorms will likely kick off
pretty early.

By Friday, the upper low is forecast to begin weakening. However,
plenty of deep moisture will remain in place across the forecast
area with an active day of seabreeze convection expected.

.Long Term [Saturday Through Wednesday]...
At the start of the period the upper level ridge is located near
the Great Lakes. The ridge will be too far to our north to
suppress afternoon thunderstorms for the weekend. Starting Monday
drier air moves in from the east bringing PoPs down. Temperatures
will be near climatology with highs near 90 and lows in the 60s.

&&

.Aviation...
[Through 18Z Thursday] Sct afternoon storms will likely impact
the TLH/ABY/VLD terminals through 23z with coverage becoming
isolated thereafter and dissipating by 04z. Expect areas of MVFR
vsbys to develop before sunrise at most sites. Convection offshore
of ECP could begin to affect the terminal there shortly after
sunrise with thunderstorm chances increasing considerably by 17z.

&&

.Marine...
The pressure gradient over the western waters will be a little
tighter through Thursday. However, winds are still expected to
remain below headline criteria. High pressure will then be over
the waters through the weekend, keeping winds and seas minimal.

&&

.Fire Weather...
With a little cooler afternoon temperatures and higher low level
moisture levels through the next few days, relative humidity
levels will stay well above critical thresholds. No fire weather
concerns are anticipated through the next several days.

&&

.Hydrology...
Locally heavy rainfall is possible this week, but is not expected to
be widespread. Totals should average 0.5 to 1 inch. Flooding is not
expected on area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  88  67  88  70 /  40  50  30  60  30
Panama City   71  83  72  85  72 /  30  60  40  50  30
Dothan        68  88  68  90  69 /  40  60  30  50  30
Albany        68  90  68  91  70 /  40  50  40  50  40
Valdosta      68  88  66  89  69 /  40  60  40  50  30
Cross City    68  88  67  88  69 /  20  50  30  50  30
Apalachicola  72  83  71  84  72 /  30  40  30  50  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...GODSEY
SHORT TERM...CAMP
LONG TERM...WESTON
AVIATION...GODSEY
MARINE...CAMP
FIRE WEATHER...GODSEY
HYDROLOGY...WESTON

In the hours before

Special weather statement, May 28, 2:14 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 PM EDT WED MAY 28 2014

FLZ019-281845-
MADISON FL-
214 PM EDT WED MAY 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN MADISON
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 245 PM EDT

AT 209 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SUWANNEE RIVER STATION...OR NEAR BLUE SPRINGS. THIS
STORM WAS NEARLY STATIONARY.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3035 8321 3045 8331 3054 8325 3051 8323
      3048 8323 3047 8322 3043 8322 3042 8319
      3041 8317 3039 8317
TIME...MOT...LOC 1814Z 209DEG 2KT 3045 8323

38-GODSEY

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.